Alert archive / Georgia / Frost Advisories in 2024

Frost Advisory 5, NWS Atlanta, GA

April 5, 202421 counties in Georgia

NWS Atlanta, GA issued this frost advisory at Apr 5, 2024, 2:52 PM EDT for 21 counties in Georgia. It took effect at Apr 6, 2024, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2024, 2:52 PM EDT (18:52 UTC)
In effect from
Apr 6, 2024, 4:00 AM EDT
Expired
Apr 6, 2024, 9:00 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA
All 21 counties

Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Floyd County, GA, Forsyth County, GA, Gilmer County, GA, Gordon County, GA, Hall County, GA, Haralson County, GA, Lumpkin County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 117 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS72 KFFC 051852
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
252 PM EDT Fri Apr 5 2024

GAZ006-008-009-060300-
/O.NEW.KFFC.FZ.W.0005.240406T0800Z-240406T1300Z/
Fannin-Union-Towns-
252 PM EDT Fri Apr 5 2024

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...From 4 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

$$

GAZ001>005-007-011>016-019>023-030-031-041-042-060300-
/O.NEW.KFFC.FR.Y.0005.240406T0800Z-240406T1300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon-
Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-Hall-
Polk-Paulding-Haralson-Carroll-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, and Carrollton
252 PM EDT Fri Apr 5 2024

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of north Georgia.

* WHEN...From 4 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

* ADDITIONAL DETAILS...Winds in higher elevations will likely prevent
  frost formation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
1 follow-up statement
673 
WWUS72 KFFC 060009
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
809 PM EDT Fri Apr 5 2024

GAZ006-008-009-061300-
/O.CON.KFFC.FZ.W.0005.240406T0800Z-240406T1300Z/
Fannin-Union-Towns-
809 PM EDT Fri Apr 5 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...From 4 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$

GAZ001>005-007-011>016-019>023-030-031-041-042-061300-
/O.CON.KFFC.FR.Y.0005.240406T0800Z-240406T1300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon-
Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-Hall-
Polk-Paulding-Haralson-Carroll-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, and Carrollton
809 PM EDT Fri Apr 5 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of north Georgia.

* WHEN...From 4 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Winds in higher elevations will likely
  prevent frost formation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this frost advisory went out at Apr 5, 1:50 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 5, 1:50 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
150 PM EDT Fri Apr 5 2024

...New 18Z Aviation Discussion...

.UPDATE...
Issued at 1152 AM EDT Fri Apr 5 2024

Forecast remains on track, and no changes are planned. Will continue
to monitor fuel moisture, RH, and winds for potential Fire Danger
Statement expansion. /SEC

&&

.SHORT TERM...
(Today through Saturday)
Issued at 336 AM EDT Fri Apr 5 2024

At a glance:

-Cool temps and high pressure for the short term.

-Clear skies and dry air will keep the weather pleasant.

Temps will be chilly to start off the long term with a Freeze
Warning expiring later this morning for NE Georgia where temps will
spend an hour or two at or below freezing. Temps will gradually rise
into the low to mid 60s for most of the area today with another
chilly night expected for Friday night into Saturday. Elevated winds
will likely prevent widespread frost for the area but temps will be
in the 30's again before more warm moist air returns to the area to
kick off the long term.

Winds will be gusty today and tomorrow generally out of the NNW.
Sustained winds of 10-15mph with gusts up to 25mph are possible.
While we aren't expecting to meet wind advisory criteria this puts
us in Fire Danger Statement territory. For more information, please
see the Fire Weather Forecast.

Vaughn

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 336 AM EDT Fri Apr 5 2024

 - A warming trend is anticipated Sunday into Monday.

 - The next potentially significant weather system should arrive in
   the region between Wednesday and Friday of next week.

Sunday & Monday:

Upper level ridging should build over the region during this period
in advance of a strong trough in the Central Plains. As the ridge
builds in, a warming trend that begin on Saturday should continue.
Trends in the GEFS and EPS suggest high temperatures near 80 in
central Georgia and mid to upper 70s in northern Georgia Monday
afternoon. Isolated freezing or near freezing temperatures could
occur in the wind sheltered valleys of northeast Georgia Sunday
morning. Otherwise the potential for freezing or frosty conditions
should come to an end for the foreseeable future with this warm up.

Though dry weather is generally favored during this period, we will
have to watch and see what happens as a dissipating cold front moves
into northwest Georgia Sunday night and Monday. Guidance from the
EPS and GEFS ensembles suggest a 40 to 80% chance of a trace of
precipitation with this front for areas northwest of Atlanta. The
odds of half an inch of rain are less than 5% in the GEFS and less
than 20% in the EPS. Given the ridging and subsidence aloft our
forecast favors rain amounts towards the lower end of this scale
(generally less than 0.10 inches).

Tuesday through Friday:

As we move into the second half of the workweek it looks like (per
GEFS and EPS guidance) we will be monitoring a shortwave trough
moving  from the Four Corners into the Southern Plains. SPC outlooks
currently suggest a potential for severe weather in the Ark-La-Tex
region between Monday and Wednesday. As this system tracks further
eastward Thursday and Friday it should bring higher rain and storm
chances to Georgia. For the time being the ensemble guidance is all
over the board when it comes to instability ahead of this system.
This lends itself to low forecast confidence in the severe weather
outlook beyond Wednesday. It is worth noting that CSU's Machine-
Learning model does suggest a low end potential for severe weather
in Georgia Thursday, and given the time of year and overall synoptic
pattern this doesn't seem unreasonable. Confidence in the forecast
should increase over the weekend as models get a better grasp on the
pattern for the end of next week.

Albright

&&

.AVIATION...
(18Z TAFS)
Issued at 144 PM EDT Fri Apr 5 2024

VFR conditions will continue through the period. A few flat CU may
develop at the Atlanta metro and AHN terminals late this afternoon
with a thin layer of residual moisture at around 6kft. Some CI clouds
are expected Sat afternoon. NW winds will continue to periodically
gust to around 20 kts today, then drop off considerably this evening.
Winds will be lighter on Sat. The wind direction may periodically
veer to NNE at ATL Sat morning, but the more persistent direction
should remain NNW.

//ATL Confidence...18Z Update...
High on all elements.

SEC

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          38  66  39  72 /   0   0   0   0
Atlanta         40  66  42  73 /   0   0   0   0
Blairsville     32  61  35  68 /   0   0   0   0
Cartersville    36  65  38  74 /   0   0   0   0
Columbus        44  71  44  77 /   0   0   0   0
Gainesville     37  65  40  70 /   0   0   0   0
Macon           39  69  41  75 /   0   0   0   0
Rome            37  65  38  74 /   0   0   0   0
Peachtree City  37  67  39  75 /   0   0   0   0
Vidalia         45  69  44  75 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...None.

SHORT TERM...SEC
LONG TERM....Albright
AVIATION...SEC
Hazardous weather outlook, Apr 5, 3:57 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
357 AM EDT Fri Apr 5 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
357 AM EDT Fri Apr 5 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Freezing temperatures are expected in Fannin, Union and Towns
Counties through 9 AM this morning.

Temperatures in the 30 to 36 degree range are expected north of
Interstate 20 tonight, and this may result in areas of frost.
Precautions should be taken to protect sensitive outdoor
vegetation.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Temperatures in the 32 to 36 degree range may occur in far
northern Georgia Saturday night and Sunday morning.

Isolated thunderstorms may occur in north Georgia Monday, Tuesday
or Wednesday. More widespread thunderstorm activity is possible
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:52 PM EDTFreeze WarningFFCFannin, Towns, Union18 hr

Nearby

Frost Advisories in Georgia, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.